Medline ® Abstract for Reference 6
Gastrointestinal toxicity or irinotecan.
Oncology (Williston Park). 1998;12(8 Suppl 6):72.
Irinotecan (CPT-11 [Camptosar]) is an important new chemotherapeutic drug that demonstrates activity against a broad spectrum of malignancies, including carcinomas of the colon, stomach, and lung. Unfortunately, frequent and often severe gastrointestinal toxicities, particularly diarrhea, have limited its more widespread use. A cholinergic syndrome resulting from the inhibition of acetylcholinesterase activity by irinotecan is frequently seen within the first 24 hours after irinotecan administration but is easily controlled with atropine. Late diarrhea occurs in the majority of patients, however, and is National Cancer Institute (NCI) grade 3 or 4 in up to 40%. The late syndrome appears to be related to the effects on the bowel of SN-38, the active metabolite of irinotecan, which undergoes biliary excretion and inactivation. Early recognition and treatment of late diarrhea with high-dose loperamide have reduced, although not entirely eliminated, patient morbidity. Further study is needed to identify the mechanism of irinotecan-induced late diarrhea and to evaluate potential new therapies.
Division of Hematology-Oncology, UCLA School of Medicine, USA.